Arizona, 2010

Flash Flood and Damaging Wind in Arizona, July 20, 2010

July 20, 2010 · NWS TWC · 2 events in 2 counties and zones

High pressure aloft was centered near the Four Corners region on the evening of July 20th, with southeast steering flow over southeast Arizona. Thunderstorm complexes that originated in Sonora propagated northwestward into Cochise County, while other storms arrived from New Mexico and affected Greenlee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure aloft was centered near the Four Corners region on the evening of July 20th, with southeast steering flow over southeast Arizona. Thunderstorm complexes that originated in Sonora propagated northwestward into Cochise County, while other storms arrived from New Mexico and affected Greenlee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 20, 2:30 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Jul 20, 2:30 PM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST TUE JUL 20 2010

.SYNOPSIS...PLENTY OF MOISTURE IN PLACE THE NEXT SEVERAL DAYS FOR A
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. DAYTIME
HIGH TEMPERATURES WILL BE NEAR SEASONABLE READINGS.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE BEEN SLOW TO DEVELOP IN
THE MOUNTAINS TODAY IN THE WAKE OF A WEAK CIRCULATION CENTERED OVER
THE SOUTHWEST DESERTS OF ARIZONA. LATEST SATELLITE IMAGERY AND
LIGHTNING DATA INDICATED SCATTERED SHOWERS AND A FEW THUNDERSTORMS
ACROSS WESTERN PIMA COUNTY MOVING WESTWARD...WITH ISOLATED ACTIVITY
DEVELOPING IN THE MOUNTAINS ELSEWHERE. STILL EXPECTING THE BULK OF
THE THUNDERSTORM ACTIVITY TO BE WEST AND SOUTH OF TUCSON THIS
EVENING CLOSER TO THE CIRCULATION CENTER. A FEW STRAY THUNDERSTORMS
THAT MANAGE TO DEVELOP IN THE MOUNTAINS WILL LIKELY TRACK WESTWARD
INTO THE VALLEYS THIS EVENING. HOWEVER...EXPECT VALLEY COVERAGE TO
BE MORE OR LESS ISOLATED IN NATURE.

LATEST MODELS CONTINUED TO ADVERTISE AN INCREASE IN SHOWER AND
THUNDERSTORM CHANCES WEDNESDAY AND AGAIN THURSDAY...ESPECIALLY THE
GFS MODEL AND SREF. IT APPEARED THE MODELS PICKUP ON A COUPLE OF
DISTURBANCES THAT PASS THROUGH TOMORROW AND AGAIN LATE THURSDAY.
THEREAFTER...THE FLOW PATTERN AND MOISTURE REMAIN FAVORABLE FOR A
STANDARD SEASONAL CHANCE OF SHOWER AND THUNDERSTORM EACH DAY.

&&

.AVIATION...ISOLD TSRA/SHRA CONTINUING 06Z WED...THEN REDEVELOPING
AFT 18Z WED. CLOUD DECKS 10-15K FT AGL THRU THIS PERIOD...ALTHOUGH
BASES AROUND 3-6K FT AGL WITH REDUCED VSBYS VICINITY STRONGER TSTMS.
SURFACE WIND GENERALLY LESS THAN 10 KTS...ALTHOUGH WIND GUSTS
APPROACHING 50 KTS VICINITY STRONGEST TSTMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE WILL BRING AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA INTO THE WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 20, 10:48 AM MST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1048 AM MST TUE JUL 20 2010

AZZ019-029>035-210730-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1048 AM MST TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT
INITIAL SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS MUCH OF
SOUTHEAST ARIZONA WILL BE DELAYED SEVERAL HOURS TODAY AS A RESULT
OF THE ACTIVITY LAST NIGHT. THE EXCEPTION TO THIS WILL BE ACROSS
CENTRAL AND WESTERN PIMA COUNTY WHERE ISOLATED SHOWERS CONTINUED
THIS MORNING.

MOST OF THE THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS OF
COCHISE...GRAHAM AND SANTA CRUZ COUNTIES INITIALLY TODAY. A STRONG
AND DEEP EASTERLY FLOW IN THE ATMOSPHERE WILL TRACK A FEW OF THESE
THUNDERSTORMS WESTWARD INTO THE LOWER DESERTS LATE THIS EVENING
AND POSSIBLY OVERNIGHT.

THE MOST ACTIVE AREA OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
WILL BE ACROSS WESTERN PIMA COUNTY...GENERALLY WEST OF SELLS AND
KITT PEAK. ELSEWHERE...ISOLATED TO LOW END SCATTERED THUNDERSTORM
COVERAGE CAN BE EXPECT ACROSS SOUTHEAST ARIZONA...WITH THE MAIN
THREATS BEING STRONG WINDS AND LOCALLY HEAVY RAINFALL. SOME OF THE
STRONGEST THUNDERSTORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 50
MPH AND RAINFALL AMOUNTS UP TO ONE INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL INCREASE THURSDAY INTO THURSDAY NIGHT AS
MORE MOISTURE SPREADS INTO THE AREA. OTHERWISE...EXPECT ISOLATED TO
SCATTERED THUNDERSTORM COVERAGE THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 20, 3:43 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST TUE JUL 20 2010

AZZ035-202330-
COCHISE COUNTY AZ-
343 PM MST TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 430
PM MST...

AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BENSON...OR 22 MILES NORTH OF
SIERRA VISTA...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BENSON.

LAT...LON 3199 11044 3200 11029 3186 11022 3176 11038
TIME...MOT...LOC 2243Z 188DEG 16KT 3191 11031

CS
Special weather statement, Jul 20, 6:43 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
643 PM MST TUE JUL 20 2010

AZZ030-210230-
UPPER GILA RIVER VALLEY AZ-
643 PM MST TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREENLEE COUNTY UNTIL 730
PM MST...

AT 636 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF CLIFTON...MOVING WEST AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
GREENLEE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3279 10922 3302 10924 3300 10904 3281 10904
TIME...MOT...LOC 0143Z 089DEG 7KT 3290 10908
Special weather statement, Jul 20, 7:24 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
724 PM MST TUE JUL 20 2010

AZZ035-210300-
COCHISE COUNTY AZ-
724 PM MST TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 800
PM MST...

AT 718 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF DOUGLAS...MOVING NORTH AT 5
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BISBEE-DOUGLAS AIRPORT.

LAT...LON 3149 10971 3151 10949 3134 10949 3134 10970
TIME...MOT...LOC 0224Z 176DEG 5KT 3142 10960

The radar

The Tucson radar (KEMX), 108 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 20, 7:31 PM MST
Where
Cochise County, (Dug)bisbee Douglas
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.470, -109.600

ASOS at the Bisbee-Douglas Airport measured a thunderstorm wind gust of 58 mph at 731 PM MST.

Flash Flood, Greenlee

When
July 20, 8:00 PM MST to 10:00 PM MST
Where
Greenlee County, 5 mi WNW of Clifton to 5 mi SW of Clifton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.078, -109.380

Law enforcement reported Ward Canyon Road was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235092, 235093.